Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 314, NWS Tulsa, OK

May 24, 2008Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 24, 2008, 8:21 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 8:21 PM CDT (01:21 UTC)
Expired
May 24, 2008, 8:45 PM CDT
In force
24 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Osage County, OK, Pawnee County, OK

The radar

The Vance AFB radar (KVNX), 107 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:53 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3073 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 250122
SVRTSA
OKC113-117-250215-
/O.NEW.KTSA.SV.W.0314.080525T0121Z-080525T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
821 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 915 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED 22 MILES WEST OF RALSTON...
  MOVING NORTHEAST AT 16 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RALSTON.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THIS AREA UNTIL 1 AM. 

LAT...LON 3670 9705 3670 9694 3674 9692 3678 9675
      3640 9670 3633 9699 3635 9704 3651 9704
      3654 9699 3656 9690 3659 9690 3660 9691
      3658 9699 3659 9704
TIME...MOT...LOC 0121Z 235DEG 14KT 3644 9708

$$
1 follow-up statement
000 
WWUS54 KTSA 250145
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
845 PM CDT SAT MAY 24 2008

OKC113-117-250155-
/O.CAN.KTSA.SV.W.0314.000000T0000Z-080525T0215Z/
OSAGE OK-PAWNEE OK-
845 PM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR PAWNEE AND WESTERN OSAGE
COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 3670 9705 3670 9694 3674 9692 3678 9675
      3640 9670 3633 9699 3635 9704 3651 9704
      3654 9699 3656 9690 3659 9690 3660 9691
      3658 9699 3659 9704
TIME...MOT...LOC 0145Z 235DEG 14KT 3649 9698

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:35 PM CDT, 46 minutes earlier.

Area forecast discussion, May 24, 7:35 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
735 PM CDT SAT MAY 24 2008

.MESOSCALE UPDATE...
THE LEAD SUPERCELL MOVING ACROSS NOBLE
COUNTY LOST ITS ORGANIZATION CROSSING
THE GRADIENT OF CAPE BELOW 700 MB.  THE
CELL WENT FROM VALUES OF 110 J/KG TO
70 J/KG.  VALUES DECREASE FURTHER
TO THE NORTHEAST.  AS LONG AS THIS
GRADIENT DOES NOT SHIFT...WHICH IS
NOT EXPECTED AT THIS TIME...THE
STORMS WILL HAVE A DIFFICULT TIME
MOVING DEEP INTO PAWNEE COUNTY.  THE
LONGER TERM EXTRAPOLATION OF THE
MEAN CELL MOTION IS TOWARD THE
NORTHEAST...BUT JOGS TO THE EAST
WILL OCCUR AT TIMES DURING PERIODS
OF INTENSIFICATION.

ALL INTERESTS IN PAWNEE COUNTY
SHOULD CLOSELY FOLLOW THE PROGRESS
OF THESE STORMS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 24, 4:03 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
403 PM CDT SAT MAY 24 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
403 PM CDT SAT MAY 24 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...WEST OF A BARTLESVILLE TO HENRYETTA LINE.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...CREEK AND PAWNEE COUNTIES.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

DISCUSSION...
WARM AND VERY MOIST AIR RESIDES OVER THE AREA THIS AFTERNOON.
THIS HAS LED TO EXTREME INSTABILITY WITH CAPES UP TO 4000.
WITH THIS INSTABILITY...ONLY MARGINAL SHEAR IS NECESSARY FOR
TORNADOES.  TORNADOES HAVE ALREADY OCCURRED IN NORTH CENTRAL
OKLAHOMA THIS AFTERNOON.  THE PARENT STORMS MAY EFFECT NORTHEAST
OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS EVENING.

ADDITIONAL STORMS MAY FORM OUT WEST NEAR THE DRY LINE AND MOVE
INTO THE AREA LATER TONIGHT.

LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORM
THAT MOVES INTO THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A WARM...MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE
AREA INTO NEXT WEEK.  WHILE THUNDERSTORM CHANCES SUNDAY AND
MONDAY WILL BE SMALL...THUNDERSTORM CHANCES WILL REMAIN IN THE
FORECAST NONE THE LESS.

SOMEWHAT GREATER STORM CHANCES WILL OCCUR FROM MONDAY NIGHT
INTO WEDNESDAY AS A COLD FRONT WILL TRY TO MOVE INTO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 24, 7:55 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
755 PM CDT SAT MAY 24 2008

OKZ054-059-250130-
OSAGE OK-PAWNEE OK-
755 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 755 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 34
MILES SOUTHWEST OF APPERSON...MOVING NORTHEAST AT 16 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...APPERSON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

THIS STORM WHICH HAS A HISTORY OF PRODUCING TORNADOES BUT IS MOVING
INTO AN ENVIRONMENT WHICH IS LESS FAVORABLE. A TORNADO WATCH REMAINS
IN EFFECT FOR THIS AREA UNTIL 1 AM.

LAT...LON 3670 9694 3673 9692 3676 9676 3641 9681
      3635 9700 3653 9702 3656 9690 3659 9690
      3660 9693 3658 9699 3658 9702 3670 9705
TIME...MOT...LOC 0055Z 235DEG 14KT 3641 9716

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:55 PM CDTSpecial Weather StatementTSAPawnee35 min
May 25, 1:41 PM CDTSpecial Weather StatementTSAAdair49 min
May 25, 1:48 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Sequoyah57 min
May 25, 2:23 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee22 min
May 25, 2:48 PM CDTSevere Thunderstorm WarningTSAAdair57 min
May 25, 4:36 PM CDTSpecial Weather StatementTSACherokee24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.